Tornadoes · United States · Arkansas · 2004

F1 tornado, Fordyce to Ivan, Arkansas, April 29, 2004

From Fordyce to Ivan, this F1 tornado ran 2.0 miles across Dallas County on April 29, 2004, touching down at 3:02 PM CDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
April 29, 2004
Touchdown
3:02 PM CDT (20:02 UTC)
Path length
2.0 miles (3.2 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Dallas County
Touchdown point
33.800, -92.450
Lift-off point
33.830, -92.430
Record number
57

What the Weather Service recorded

An F1 tornado touched down 2 miles west-southwest of Fordyce and was on the ground for about 2 miles before lifting 1.5 miles northwest of Fordyce. The path of this tornado was almost entirely within the city limits of Fordyce, on the west side of town. At a discount store, patio furniture and swing sets were destroyed and a garden center was damaged. A church steeple was blown off and some wood fences were knocked down. Several large trees were uprooted, with one tree landing on a house. Dozens of moderate to large size tree limbs were also knocked down.

A weak tornado touched down about 4.1 miles southwest of the town of Ivan on Dallas County. The tornado was on the ground for approximately 4.2 miles before lifting 3 miles northwest of Ivan. A pole barn was destroyed, a trampoline and swing set at a residence were also blown around. A number of large tree limbs were also knocked down.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at Apr 29, 2:45 PM CDT, 17 minutes earlier.

Area forecast discussion, Apr 29, 2:45 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
245 PM CDT THU APR 29 2004

.DISCUSSION...
UPPER TROF WILL CONTINUE TO MOVE ACROSS ARKANSAS TONIGHT. MEANWHILE A
COLD FRONT WILL CONTINUE TO DEVELOP AND WILL ENTER NORTHWEST ARKANSAS
SATURDAY MORNING. THIS WILL TRIGGER THE DEVELOPMENT OF PERIODS OF
SHOWERS AND THUNDERSTORMS TONIGHT THROUGH SATURDAY. HIGHER PRESSURE
WILL BUILD INTO THE STATE ON SUNDAY AND WILL BRING ABOUT COOLER AND
DRIER WEATHER FOR A FEW DAYS.
&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK AR    62  76  60  73 /  60  30  60  60
HARRISON AR       58  73  53  66 /  50  30  60  60
HOT SPRINGS AR    61  75  58  74 /  50  30  60  60
PINE BLUFF AR     62  77  61  73 /  70  30  60  60
MOUNTAIN HOME AR  58  75  55  66 /  60  30  60  60
MONTICELLO AR     63  77  61  73 /  70  30  50  60
SEARCY AR         62  76  60  71 /  70  30  60  60
MOUNT IDA AR      62  74  58  74 /  50  30  60  60
RUSSELLVILLE AR   61  75  56  73 /  50  30  60  60
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

38
Hazardous weather outlook, Apr 29, 1:30 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
130 PM CDT THU APR 29 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-301000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
130 PM CDT THU APR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND OCCASIONAL THUNDERSTORMS ARE LIKELY ACROSS THE MAJORITY
OF CENTRAL AND SOUTHERN ARKANSAS THROUGH EARLY EVENING. THE CHANCES
OF PRECIPITATION WILL BE LESS ACROSS THE NORTH BUT SOME SHOWERS CAN
NOT BE RULED OUT. SOME OF THE THUNDERSTORMS OVER THE SOUTH AND
SOUTHEAST PARTS OF THE STATE MAY BECOME SEVERE WITH TORNADOS
POSSIBLE THROUGH EARLY EVENING. THE MAJORITY OF THE PRECIPITATION
WILL EXIT THE AREA QUICKLY THIS EVENING BUT SCATTERED SHOWERS CAN
NOT BE RULED OUT THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE ACROSS ARKANSAS FRIDAY NIGHT AND SATURDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AS THIS FRONT MOVES
ACROSS THE STATE. PRESENT INDICATIONS ARE THAT THE BEST CHANCE OF
SEVERE WEATHER WOULD BE FROM LARGE HAIL AND DAMAGING WINDS WITH A
SQUALL LINE. THIS WILL BE MOST LIKELY FRIDAY NIGHT. ISOLATED SEVERE
STORMS MAY CONTINUE INTO SATURDAY UNTIL THE COLD FRONT MOVES OUT OF
THE STATE.

LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THE THUNDERSTORMS
ACCOMPANYING THE COLD FRONT. PRESENT INDICATIONS ARE THAT THE
FRONT WILL MOVE THROUGH THE STATE AND GENERAL RAINFALL WILL NOT BE
NEARLY AS HEAVY AS LAST WEEK. HOWEVER DUE TO THE SATURATED GROUND
IN NORTHERN ARKANSAS AND RIVER FLOODING CONTINUING IN SOME
LOCATIONS...THE RAINS ON FRIDAY INTO SATURDAY COULD AGGRAVATE OR
PROLONG FLOODING IN SOME AREAS.

RUNOFF AND FLOODING PROBLEMS WILL GENERALLY SUBSIDE SLOWLY ACROSS
NORTHERN AND CENTRAL ARKANSAS ASIDE FROM WHAT AGGRAVATION IS CAUSED
BY THE RAINS THROUGH SATURDAY. FLOODING ON PARTS OF THE LOWER WHITE
RIVER WILL CONTINUE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

29

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Shreveport, LA (KSHV), 12:00Z

8.0 hours before the tornado, 192 km from the path. April 29, 2004.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2004-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -89151, lifted condensation level 1349 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 12:00Z on 2004-04-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 250 square meters per square second, 0 to 6 km bulk shear 38 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-89151 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Camden (CDH), 37 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Little Rock radar (KLZK), 115 km away, was scanning. The volume nearest the touchdown began at 20:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are

The other tornadoes of April 29, 2004

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 2912:05 PM CDTF1Claiborne Parish, LA7.075$30,000
April 2912:52 PM CDTF1Union, AR9.0150$200,000
April 291:58 PM CDTF0Calhoun, AR7.550
April 292:16 PM CDTF0Bradley, AR2.225
April 292:34 PM CDTF1Bradley, AR7.860
April 293:15 PM CDTF0Dallas, AR4.240
April 293:20 PM CDTF0Morehouse Parish, LA0.225
April 294:35 PM CDTF0Childress, TX0.250
April 297:43 PM CDTF0Claiborne, MS0.350$1,000
April 297:55 PM CDTF0Yazoo, MS0.225
April 299:36 PM CDTF0Holmes, FL0.575$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.